Tags

Type your tag names separated by a space and hit enter

Cerebral Vasospasm and Delayed Cerebral Ischemia after Warfarin-Induced Subarachnoid Hemorrhage.
J Stroke Cerebrovasc Dis. 2015 Sep; 24(9):e275-8.JS

Abstract

BACKGROUND

Subarachnoid hemorrhage (SAH) associated with anticoagulation is a rare event. About 30% of in-hospital patients with aneurysmal SAH develop delayed cerebral ischemia (DCI); however, the occurrence of vasospasm and DCI in patients with nonaneurysmal SAH is still controversial.

METHODS

This study is a case report of a patient experiencing an anticoagulation-induced SAH complicated by vasospasm and DCI.

RESULTS

A 38-year-old woman presented to our hospital with a sudden onset of severe headache. Head computed tomography (CT) showed bleeding in the posterior fossa subarachnoid space. There was no aneurysm in the CT angiography. The International Normalized Ratio at hospital admission was 9. Anticoagulation was held, and she was treated with fresh frozen plasma (15 mg/kg) and parenteral vitamin K. The patient remained in the intensive care unit and had daily transcranial Doppler (TCD) monitorization. TCD examination detected increased blood flow velocities in the basilar and vertebral arteries, meeting criteria for definitive vasospasm. CT angiography confirmed the presence of posterior circulation vasospasm. Magnetic resonance (MR) imaging 2 weeks after the bleeding showed a small area of restricted diffusion in the left superior cerebellar artery territory. MR angiography showed resolution of the vasospasm at this time point and TCD velocities normalized.

CONCLUSIONS

In conclusion, this case report suggests that vasospasm and consequent DCI is a possible mechanism of secondary lesion after anticoagulation-induced SAH. To our knowledge, this is the first report of vasospasm and DCI due to warfarin-associated SAH.

Authors+Show Affiliations

Department of Neurology, Federal University of São Paulo, Hospital São Paulo, São Paulo, Brazil. Electronic address: irapuaferreir@hotmail.com.Department of Neurology, Federal University of São Paulo, Hospital São Paulo, São Paulo, Brazil.Department of Neurology, Federal University of São Paulo, Hospital São Paulo, São Paulo, Brazil.Department of Neurology, Federal University of São Paulo, Hospital São Paulo, São Paulo, Brazil.Department of Neurology, Federal University of São Paulo, Hospital São Paulo, São Paulo, Brazil.Department of Neurology, Federal University of São Paulo, Hospital São Paulo, São Paulo, Brazil; Neurology Program and Stroke Center, Hospital Israelita Albert Einstein, São Paulo, Brazil.Department of Neurology, Federal University of São Paulo, Hospital São Paulo, São Paulo, Brazil; Neurology Program and Stroke Center, Hospital Israelita Albert Einstein, São Paulo, Brazil.

Pub Type(s)

Case Reports
Journal Article

Language

eng

PubMed ID

26198372

Citation

Ricarte, Irapuá Ferreira, et al. "Cerebral Vasospasm and Delayed Cerebral Ischemia After Warfarin-Induced Subarachnoid Hemorrhage." Journal of Stroke and Cerebrovascular Diseases : the Official Journal of National Stroke Association, vol. 24, no. 9, 2015, pp. e275-8.
Ricarte IF, Calente FG, Alves MM, et al. Cerebral Vasospasm and Delayed Cerebral Ischemia after Warfarin-Induced Subarachnoid Hemorrhage. J Stroke Cerebrovasc Dis. 2015;24(9):e275-8.
Ricarte, I. F., Calente, F. G., Alves, M. M., Gomes, D. L., Valiente, R. A., Carvalho, F. A., & Silva, G. S. (2015). Cerebral Vasospasm and Delayed Cerebral Ischemia after Warfarin-Induced Subarachnoid Hemorrhage. Journal of Stroke and Cerebrovascular Diseases : the Official Journal of National Stroke Association, 24(9), e275-8. https://doi.org/10.1016/j.jstrokecerebrovasdis.2015.06.015
Ricarte IF, et al. Cerebral Vasospasm and Delayed Cerebral Ischemia After Warfarin-Induced Subarachnoid Hemorrhage. J Stroke Cerebrovasc Dis. 2015;24(9):e275-8. PubMed PMID: 26198372.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Cerebral Vasospasm and Delayed Cerebral Ischemia after Warfarin-Induced Subarachnoid Hemorrhage. AU - Ricarte,Irapuá Ferreira, AU - Calente,Fabrício G, AU - Alves,Maramélia M, AU - Gomes,Daniela L, AU - Valiente,Raul A, AU - Carvalho,Flávio A, AU - Silva,Gisele S, Y1 - 2015/07/18/ PY - 2015/03/21/received PY - 2015/06/03/revised PY - 2015/06/14/accepted PY - 2015/7/23/entrez PY - 2015/7/23/pubmed PY - 2016/6/2/medline KW - Cerebral vasospasm KW - delayed cerebral ischemia KW - subarachnoid hemorrhage KW - transcranial Doppler SP - e275 EP - 8 JF - Journal of stroke and cerebrovascular diseases : the official journal of National Stroke Association JO - J Stroke Cerebrovasc Dis VL - 24 IS - 9 N2 - BACKGROUND: Subarachnoid hemorrhage (SAH) associated with anticoagulation is a rare event. About 30% of in-hospital patients with aneurysmal SAH develop delayed cerebral ischemia (DCI); however, the occurrence of vasospasm and DCI in patients with nonaneurysmal SAH is still controversial. METHODS: This study is a case report of a patient experiencing an anticoagulation-induced SAH complicated by vasospasm and DCI. RESULTS: A 38-year-old woman presented to our hospital with a sudden onset of severe headache. Head computed tomography (CT) showed bleeding in the posterior fossa subarachnoid space. There was no aneurysm in the CT angiography. The International Normalized Ratio at hospital admission was 9. Anticoagulation was held, and she was treated with fresh frozen plasma (15 mg/kg) and parenteral vitamin K. The patient remained in the intensive care unit and had daily transcranial Doppler (TCD) monitorization. TCD examination detected increased blood flow velocities in the basilar and vertebral arteries, meeting criteria for definitive vasospasm. CT angiography confirmed the presence of posterior circulation vasospasm. Magnetic resonance (MR) imaging 2 weeks after the bleeding showed a small area of restricted diffusion in the left superior cerebellar artery territory. MR angiography showed resolution of the vasospasm at this time point and TCD velocities normalized. CONCLUSIONS: In conclusion, this case report suggests that vasospasm and consequent DCI is a possible mechanism of secondary lesion after anticoagulation-induced SAH. To our knowledge, this is the first report of vasospasm and DCI due to warfarin-associated SAH. SN - 1532-8511 UR - https://www.unboundmedicine.com/medline/citation/26198372/Cerebral_Vasospasm_and_Delayed_Cerebral_Ischemia_after_Warfarin_Induced_Subarachnoid_Hemorrhage_ DB - PRIME DP - Unbound Medicine ER -